@import “http://www.health.am/?css=ab/weblog_css”; Login | Register Krokodil, a dangerous, heroin-like narcotic that rapidly rots flesh, may have made its first appearance in the United States, according to Arizona health officials.
This week, toxicologists at the Banner Good Samaritan Poison and Drug Information Center in Phoenix said they had seen a “handful” of patients believed to have taken krokodil. The drug has been around for a decade and became a serious problem in Russia, but its use has never before been documented in the States.
“As far as I know, these are the first cases in the United States that are reported,” Dr. Frank LoVecchio, a co-medical director at the center, told the local CBS affiliate. “So we’re extremely frightened.”
The drug, officially known as Desomorphine, is a concoction made by cooking codeine with other ingredients, including iodine and red phosphorous – the stuff match strike pads are made of. It can also include noxious additives like paint thinner, gasoline, lighter fluid, and hydrochloric acid.
Given the ingredient list, it’s not surprising then that the drug has some gruesome, sometimes fatal, side effects.
Krokodil causes the skin to turn a scaly, reptilian green around the area where it is injected. Hence the name, which, as you may have guessed, is Russian for “crocodile.”
Though users may think they’ve filtered the harmful chemicals out of the mixture before injecting it into their bodies, “there is still remnants of it,” LoVecchio said. “You can imagine just injecting a little bit of it into your veins can cause a lot of damage.”
The average life expectancy for krokodil addicts in Russia is two to three years, according to TIME.